Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 197, NWS Las Vegas, NV

August 17, 2022San Bernardino County, California; Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Aug 17, 2022, 2:12 PM PDT for San Bernardino County, California; Clark County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2022, 2:12 PM PDT (21:12 UTC)
Expired
Aug 17, 2022, 5:15 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties San Bernardino County, CA, Clark County, NV

The radar

The Las Vegas radar (KESX), 72 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2022-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 293 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2022-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
293 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
2197 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

321 
WGUS55 KVEF 172112
FFWVEF
CAC071-NVC003-180015-
/O.NEW.KVEF.FF.W.0197.220817T2112Z-220818T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
212 PM PDT Wed Aug 17 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  San Bernardino County in southern California...
  Southwestern Clark County in southern Nevada...

* Until 515 PM PDT.

* At 212 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Radar estimates that 0.75 to 
  1.5 inches of rain have fallen. The expected rainfall rate is 1 to 
  2 inches per hour. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Cima, Mitchell Caverns, Kelso, Mid Hills Campground, Hole In The 
  Wall Campground, Black Canyon Equestrian Campground, Nipton And 
  Ivanpah Roads, Mountain Pass, Nipton, Essex and Nipton Road Mile 
  Marker 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3564 11522 3542 11499 3499 11503 3480 11504
      3464 11525 3478 11581 3524 11608 3528 11604
      3536 11591 3547 11559 3552 11551 3557 11541

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

MS
2 follow-up statements
864 
WGUS75 KVEF 172242
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
342 PM PDT Wed Aug 17 2022

CAC071-NVC003-180015-
/O.CON.KVEF.FF.W.0197.000000T0000Z-220818T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-Clark NV-
342 PM PDT Wed Aug 17 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM PDT THIS 
AFTERNOON FOR SAN BERNARDINO AND SOUTHWESTERN CLARK COUNTIES...

At 342 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. MRMS estimates indicate that between 
1.5 and 3 inches of rain have fallen. The expected rainfall rate is 
1 to 2 inches per hour. Flash flooding is ongoing or expected to 
begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Cima, Mitchell Caverns, Kelso, Mid Hills Campground, Hole In The 
  Wall Campground, Black Canyon Equestrian Campground, Nipton And 
  Ivanpah Roads, Mountain Pass, Nipton, Essex and Nipton Road Mile 
  Marker 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3564 11522 3542 11499 3499 11503 3480 11504
      3464 11525 3478 11581 3524 11608 3528 11604
      3536 11591 3547 11559 3552 11551 3557 11541

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

MS
880 
WGUS75 KVEF 180008
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
508 PM PDT Wed Aug 17 2022

CAC071-NVC003-180018-
/O.EXP.KVEF.FF.W.0197.000000T0000Z-220818T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-Clark NV-
508 PM PDT Wed Aug 17 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 515 PM PDT THIS AFTERNOON FOR 
SAN BERNARDINO AND SOUTHWESTERN CLARK COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3564 11522 3542 11499 3499 11503 3480 11504
      3464 11525 3478 11581 3524 11608 3528 11604
      3536 11591 3547 11559 3552 11551 3557 11541

$$

DB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 1:42 PM PDT, 30 minutes earlier.

Area forecast discussion, Aug 17, 1:42 PM PDT, 30 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
142 PM PDT Wed Aug 17 2022

.SYNOPSIS...Thunderstorm chances will continue through Saturday
before high pressure building in from the Pacific brings a temporary
break Sunday through Tuesday. Locally heavy rain will be possible
with thunderstorms, with the greatest risk in and east of Mohave
County. Temperatures will hover slightly below normal, more so in
areas which see the most clouds and rain.
&&

.SHORT TERM...through tonight. Early afternoon satellite loop showed
scattered thunderstorms bubbling near and southeast of I-15, with
shallower cumulus farther north and west. Surface obs showed light
winds away from thunderstorms, and temperatures a few degrees higher
than 24 hours ago. The main concerns with thunderstorms this
afternoon and evening are heavy rain/flash flooding and strong
downburst winds. A tongue of precipitable water at or above 1.5
inches which will fuel heavy rain potential was located up the
Colorado River Valley, including eastern San Bernardino, western
Mohave, and southern Clark counties. Drier air above the deeper
moisture, as evidenced by 6.95 um water vapor imagery, will be
available for entrainment into taller updrafts, fueling downburst
wind potential. High resolution models are showing potential for
thunderstorms over the southern Great Basin to persist through the
evening and overnight, where strong winds will be more of a threat
than heavy rain.

.LONG TERM...Thursday through the Weekend.
The focus of the long term is the remnants of the tropical system
that impacted the Texas Gulf Coast a few days ago. The
aforementioned Pacific trough will shift northeast and EC/GEFS
means indicate a broad area of high pressure setting up off the
coast. This would serve to effectively block the tropical moisture
from progressing farther west and into the Pacific, but instead
halt its motion over southern Arizona and set the stage for a
multiple periods of heavy rainfall over the southern half of the
state, from Thursday night into Sunday. That high pressure over
the Pacific may continue to build into the weekend and shift
slowly eastward, when it does, the troughing over Arizona deforms
and stretches out, lessening the focused lifting over southern
Arizona but distributing vort maxes across much of the state. This
should serve to bring widespread heavy rainfall across much of the
state, including Mohave County, and perhaps as far west as the
Mojave Preserve and the CRV. As of now, GEFS/EC/GEM agree in
keeping the heaviest QPF along and south of the I-40 corridor, but
this would put many of the hardest hit areas of Mohave County in
the area of concern for further flash flooding impacts such as
Golden Valley, Kingman, and the Hualapai Mountains.

There is still some uncertainty however, as the ridge could build
in quicker and push the moisture swath farther east per some of
the minority clusters. There does appear to be a pretty stark
PoP/QPF gradient as a result of this ridge building in, which is
currently keeps much of Inyo, Esmeralda, Nye, and western San
Bernardino more or less dry. But if the forecast trends wetter or
even maintains its current expectations, then would think that a
FF Watch again for at least Mohave looks like a safe bet for
Friday and Saturday.
&&

.AVIATION...For Harry Reid...Scattered thunderstorms are expected
once again through this afternoon and into the early evening mainly
over the higher terrain surrounding the Las Vegas Valley. While
there is a slight chance that storms could directly affect the
terminal late this afternoon and early evening, a more likely
scenario is for gusty winds from outflows to move through the area
this evening, and this is included in the TAF. Outside of
thunderstorm activity today, winds should be light with skies SCT
AOA 12kft. Additional thunderstorm activity is expected on Thursday,
possibly starting earlier in the day near 18Z. Again, it looks like
most will remain over the higher terrain, but can rule out a storm
developing in the valley.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered thunderstorms are expected area-wide once
again today and into this evening. Storms are expected to develop
over the higher terrain surrounding KBIH by mid-afternoon, possibly
directly affecting the field after 22Z.  Storms will be more
scattered in nature near KDAG with the activity expected mainly
during the late afternoon or early evening.  The Lower Colorado
River Valley sites will see the best chance of storms during the
evening hours. Outside of thunderstorm activity, light winds
favoring typical diurnal trends are expected along with skies SCT
AOA 12kft. Outside of any outflow boundary influences overnight,
winds will remain light. Another day of scattered mainly afternoon
and evening thunderstorms expected Thursday potentially affecting
all TAF sites.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Morgan
LONG TERM...TB3
AVIATION...Gorelow

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 4:15 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2022Flash Flood Warnings in Nevada, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.